Wyoming, 2015

Hail in Wyoming, June 20, 2015

June 20, 2015 · NWS UNR · 4 events in 1 county or zone

A supercell thunderstorm developed over northwestern Weston County and tracked southeastward across the county and eventually into South Dakota. The storm produced large hail along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over northwestern Weston County and tracked southeastward across the county and eventually into South Dakota. The storm produced large hail along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 1:07 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 20, 1:07 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
207 PM MDT SAT JUN 20 2015

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 204 PM MDT SAT JUN 20 2015

ZONAL UPPER FLOW PERSISTS OVER THE NORTHERN PLAINS...WITH THE
NOSE OF 90KT JET STREAK APPROACHING THE REGION. HIGH PRESSURE
BEHIND THE COLD FRONT IS KEEPING SKIES MOSTLY SUNNY WITH LIGHT
WINDS. HOWEVER...A COUPLE WEAK SHOWERS HAVE DEVELOPED OVER
NORTHWESTERN SD AND CUMULUS ARE POPPING UP OVER THE BLACK HILLS
AND NORTHEASTERN WYOMING. TEMPS ARE IN THE 70S...WITH DEW POINTS
IN THE 50S TO LOWER 60S.

TONIGHT A WEAK UPPER SHORTWAVE WILL PASS OVER THE REGION...WHILE
RETURN FLOW BEHIND THE EXITING SURFACE HIGH...ALBEIT LIGHT...RESULTS
IN SOME THETA-E ADVECTION ACROSS THE SOUTHWESTERN CWA. WITH
EXCELLENT 0-6 KM SHEAR...SUPERCELLS COULD DEVELOP...BUT CAPE IS NOT
TOO IMPRESSIVE AT 1500 J/KG. NEAR-TERM MODELS ARE IN POOR AGREEMENT
ON CONVECTION TONIGHT...BUT BELIEVE THE BEST CHANCE FOR STRONG TO
SEVERE STORMS WILL BE ACROSS PARTS OF NORTHEASTERN WY...THE BLACK
HILLS...AND SOUTHWESTERN SD OVERNIGHT.

MAY BE SOME LINGERING SHOWERS/STORMS OVER CENTRAL SD SUNDAY
MORNING...BUT A MAINLY DRY DAY IS EXPECTED. ANOTHER WEAK WAVE WILL
MOVE THROUGH THE REGION LATE SATURDAY. STRONGER RETURN FLOW WILL SET
UP ACROSS THE REGION DURING THE AFTERNOON...AND MLCAPE VALUES WILL
RISE NEAR 3500 J/KG. HOWEVER...FORECAST SOUNDINGS INDICATE A STRONG
CAP OVER MUCH OF THE CWA...AND SO EXPECT THE MAJORITY OF
SHOWERS/STORMS TO BE OVER NORTH DAKOTA WHERE THERE IS LESS CIN AND
STRONGER FORCING. AS SHORTWAVE TROUGH AXIS PASSES THROUGH WESTERN SD
SUNDAY NIGHT...SHOWERS AND THUNDERSTORMS TO THE NORTH AND EAST OF
THE LOW ARE POSSIBLE ACROSS NORTHWEST INTO CENTRAL SD. HIGHS SUNDAY
WILL BE IN THE 80S...WITH LOWS IN THE MID 50S TO MID 60S.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 204 PM MDT SAT JUN 20 2015

SEMI-FLAT PROGRESSIVE WESTERLY FLOW WILL CONTINUE THROUGH MUCH OF
THE EXTENDED. THIS WILL SUPPORT NEAR DAILY CHANCES FOR SHRA TS AS
SMALL SCALE MID LEVEL IMPULSES TRAVERSE THE REGION. CERTAINLY NOT
A WASH OUT. HOWEVER...TIMING OF LOW AMPLITUDE IMPULSES IN FAST
WESTERLY FLOW PRECLUDE FAVORING ANY DRY PERIODS MOST OF NEXT WEEK.
GROWING INDICATIONS FOR MASSIVE WESTERN NOAM RIDGING PER EASTERN
PAC TOUGHING...WITH DOWNSTREAM RIDGING OVER THE EASTERN NOAM. THIS
WOULD SUPPORT WARMER AND DRIER CONDS BY NEXT WEEKEND. HOWEVER THE
REGION LOOKS TO REMAIN ON THE EDGE OF THE RIDGE WITH POTENTIAL NW
FLOW IMPULSES AFFECTING THE FA. THIS WOULD FAVOR A WESTERN BIAS TO
ANY LARGE SCALE RIDGING...ESP GIVEN ONGOING MOIST SFC CONDS WHICH
WOULD TEND TO SUPPORT A POSITIVE FEEDBACK MECHANISM. RETAINED NEAR
DAILY CHANCES FOR SHRA/TS ALTHOUGH DID TREND DRY MONDAY AND SAT
WHERE THE STRONGEST INDICATIONS FOR DEEP LAYER RIDGING EXISTS.
TEMPS WILL REMAIN SEASONAL TO ON THE COOL SIDE OF NORMAL MOST OF
NEXT WEEK...WITH WARMER WEATHER LOOKING ON TRACK FOR NEXT WEEKEND.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY
ISSUED AT 204 PM MDT SAT JUN 20 2015

MAINLY VFR CONDITIONS WILL PREVAIL TODAY. THERE IS ANOTHER CHANCE
OF THUNDERSTORMS OVER AND NEAR THE BLACK HILLS THIS AFTN WITH A
BETTER CHANCE OF THUNDERSTORMS OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA THIS EVENING AND OVERNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...POJORLIE
LONG TERM...JC
AVIATION...JC
Hazardous weather outlook, Jun 20, 5:10 AM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
610 AM MDT SAT JUN 20 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
610 AM MDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA LATE THIS
AFTERNOON INTO TONIGHT. A FEW STORMS COULD PRODUCE LARGE
HAIL...STRONG WIND GUSTS...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY INTO NEXT WEEK...ADDITIONAL WEATHER DISTURBANCES WILL
BRING CHANCES FOR THUNDERSTORMS THROUGH AT LEAST THURSDAY...WITH
A FEW STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 20, 2:36 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
336 PM MDT SAT JUN 20 2015

SDZ012-013-073-202200-
BUTTE SD-NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
336 PM MDT SAT JUN 20 2015

...STRONG THUNDERSTORM OVER WEST CENTRAL MEADE AND SOUTHEASTERN
BUTTE COUNTIES...

AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF HEREFORD...OR 22 MILES EAST OF STURGIS...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL MEADE
AND SOUTHEASTERN BUTTE COUNTIES...NORTHWEST OF HEREFORD.

LAT...LON 4445 10319 4457 10332 4470 10297 4445 10281
TIME...MOT...LOC 2135Z 248DEG 22KT 4452 10310

JC
Special weather statement, Jun 20, 2:48 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT SAT JUN 20 2015

SDZ013-014-202230-
ZIEBACH SD-NORTHERN MEADE CO PLAINS SD-
348 PM MDT SAT JUN 20 2015

...STRONG THUNDERSTORMS OVER NORTHEASTERN MEADE AND SOUTHERN ZIEBACH
COUNTIES...

AT 347 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RED ELM TO 8 MILES
SOUTHEAST OF FAITH...AND MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DUPREE...RED ELM AND RED SCAFFOLD.

LAT...LON 4508 10149 4500 10150 4499 10124 4470 10173
      4489 10209 4511 10170
TIME...MOT...LOC 2147Z 298DEG 23KT 4505 10172 4492 10195

JC
Local storm report, Jun 20, 3:05 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TORNADO          6 NW HEREFORD           44.44N 102.97W
06/19/2015                   MEADE              SD   NWS STORM SURVEY

            STORM SURVEY CONCLUDED AN EF-2 TORNADO WITH 115-120MPH
            WINDS TOUCHED DOWN 6 MILES NORTHWEST OF HEREFORD AT
            857PM MDT AND STAYED ON THE GROUND UNTIL 930PM MDT 5
            MILES SOUTHWEST OF ELM SPRINGS. THE PATH LENGTH WAS 20.8
            MILES AND THE MAXIMUM PATH WIDTH WAS 440 YARDS.

&&

MCKEMY
Special weather statement, Jun 20, 3:12 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT SAT JUN 20 2015

WYZ055-057-058-202300-
SOUTHERN CAMPBELL WY-WYOMING BLACK HILLS WY-WESTON WY-
412 PM MDT SAT JUN 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL AND WESTERN
WESTON COUNTIES UNTIL 500 PM MDT...

AT 411 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES SOUTH OF ROZET...OR 24 MILES NORTHEAST OF WRIGHT...MOVING EAST
AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UPTON...OSAGE AND CLARETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4394 10529 4410 10525 4412 10438 4361 10452
TIME...MOT...LOC 2211Z 284DEG 33KT 4400 10515

AWARD
Special weather statement, Jun 20, 3:19 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT SAT JUN 20 2015

SDZ072-073-202245-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
419 PM MDT SAT JUN 20 2015

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE COUNTY...

AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF BEAR BUTTE STATE PARK...OR 11 MILES EAST OF
STURGIS...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN MEADE
COUNTY WEST OF HEREFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4435 10334 4451 10335 4448 10296 4425 10305
TIME...MOT...LOC 2218Z 277DEG 26KT 4441 10328

JC
Local storm report, Jun 20, 3:42 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST     14 SSE DUPREE           44.86N 101.48W
06/20/2015  E60 MPH          ZIEBACH            SD   PUBLIC

            LOTS OF PEA SIZE HAIL THAT COVERED THE GROUND

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 169 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Weston

When
June 20, 3:45 PM MST
Where
Weston County, 18.86 mi SW of Upton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.931, -104.928

Hail, Weston

When
June 20, 4:42 PM MST
Where
Weston County, 12.68 mi SSW of Newcastle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.670, -104.270

Hail, Weston

When
June 20, 4:45 PM MST
Where
Weston County, 14.86 mi S of Newcastle
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
43.636, -104.190

Hail, Weston

When
June 20, 4:55 PM MST
Where
Weston County, 11.61 mi SSE of Newcastle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.696, -104.127

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584825, 584826, 584828, 584830.